What is Coumadin Induced Skin Necrosis ? 10 things you need to know

by

10 things to know about coumadin-induced skin necrosis

  1. it is a rare skin and soft-tissue complication of anticoagulation therapy with coumadin (warfarin)
  2. the syndrome also can result in substantial morbidity and possible death
  3. the most commonly affected sites are the breasts, buttocks, thighs, and abdomen
  4. the lesion is typically a well-demarcated, erythematous (red) area that progresses to bullae (blister) formation and full-thickness skin necrosis (death)
  5. most cases occur within 7 days of warfarin administration
  6. biopsy specimens reveal involvement of the dermis and the subcutaneous (fatty) tissue characterized by fibrin deposition in veins and venules with hemorrhage and diffuse necrosis in the dermis and the subcutaneous fat
  7. absence of arterial thrombosis (clots) is a characteristic feature
  8. patients receiving large loading doses of warfarin are at particular risk
  9. warfarin should be discontinued immediately and anticoagulation with heparin should be continued until the necrotic areas heal
  10. despite these measures, half of these patients requirie skin grafting of the affected areas

image taken from vgrd.blogspot.com

 

 

Article by
Buffalo General Surgeon